NYT Article Highlights Denture Cream Zinc Poisoning NightmareSep 4, 2009 | Parker Waichman LLP Denture creams that contain zinc, including Poligrip and Fixodent, have been associated with severe neurological disorders. Recently, The New York Times published an account of one woman's ordeal with denture cream zinc poisoning. The article illustrates just how devastating this condition can be.
A small amount of zinc is necessary for a balanced diet. However, exposure to too much zinc can lead to copper depletion. When this is severe, neurological problems can result, as was seen in a 2008 study that appeared in the journal, “Neurology.” The article reported on four patients suffering from neuropathy and other neurological symptoms typical of zinc poisoning and copper depletion. It was determined that excess use of denture cream could have been responsible for their symptoms.
According to the account in The New York Times, excess use of denture cream caused a 64-year-old woman to experience problems with movement and balance. In addition, her feet were numb, and she had lost the ability to feel hot, cold or a light touch from her knees to her feet. The cause of her condition was a mystery until her doctor realized she was using large amounts of denture cream.
The patient was put through a raft of diagnostic tests, including an MRI. Cancer, a B12 deficiency, and even West Nile virus were ruled out as possible causes. But according to The New York Times, blood tests for these conditions yielded an important clue: Levels of copper and zinc in the woman's blood were seriously off. In fact, she had almost no copper, and zinc was at twice the normal level, the Times said.
The patient's doctor surmised that her copper deficiency - especially considering its severity - was at the root of her neurological symptoms. He also realized the excess zinc in her blood was responsible for the deficiency. Finally, upon interviewing the woman, he learned that she regularly used large amounts of zinc-containing denture cream to keep loose fitting dentures in place. In fact, according to the Times, for years, the patient routinely used an entire tube every day or so.
Once the cause of her problem was determined, the patient switched to a cream that did not contain zinc. According to the Times, a year later the patient is feeling better, but is undergoing physical therapy because she still has difficulty walking.
This article illustrates just how difficult it can be to diagnose denture cream zinc poisoning. In this case, the patient's doctor didn't even know about the ailment until he encountered it for the first time with this victim. For this reason, anyone who uses denture cream and suffers from neurological problems should ask their doctor to order blood tests to determine if their zinc and copper levels are abnormal.
It is also important to be aware of the symptoms of denture cream zinc poisoning. They include:
- numbness or tingling in the feet, legs, hands, and/or arms;
- a reduction in strength or ability to move legs or feet, or arms and hands;
- unexplained pain in the extremities;
- a tendency to stumble or fall down; instability and lack of balance;
- change or decrease in walking stride;
- abnormal blood pressure and heart rate;
- reduced ability to perspire;
- constipation and/or bladder dysfunction;
- sexual dysfunction.